Mark J. Rumbak, MD
This content is PDF only. Please click on the PDF icon to access.
To the Editors: I read with interest the article by Cooper and colleagues (1) on the use of bicarbonate in critically ill patients. Good evidence suggests that deterioration of myocardial contractility observed with lactic acidosis correlates more closely with the intracellular pH than the arterial pH (2). In low flow states the arterial pH may not correlate with the intracellular pH or the mixed venous pH, which may fall even when the arterial pH is normal or low (due to hyperventilation) (3). If bicarbonate is given to a patient with a lactic acidosis, then CO2 and H+ are produced. The
Rumbak MJ. Lactic Acidosis. Ann Intern Med. 1990;113:254–256. doi: 10.7326/0003-4819-113-3-254_2
Download citation file:
Published: Ann Intern Med. 1990;113(3):254-256.
Copyright © 2019 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use